Thunderstorm Wind, Wicomico
- When
- August 25, 8:30 PM EST
- Where
- Wicomico County, 0.54 mi W of Quantico
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.370, -75.740
Tree was downed.
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 25, 7:53 PM EST, 37 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
853 PM EDT Tue Aug 25 2020
.SYNOPSIS...
A cold front drops south across the area Wednesday morning. The
boundary moves back to the north as a warm front Wednesday evening.
Weak high pressure returns Thursday and Friday, with the remnant
of Tropical cyclone Laura moving through the area this weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 900 PM EDT Tuesday...
Appears the severe threat west of the Ches Bay is winding down as the
gust front raced out well ahead of the convection there. Only game in
town attm is across the lwr Md ern shore where an inpressive wind
signature has crossed the bay into Dorchester County. Will see how
long this cell holds together, but plans here are to cancel the watch
west of the bay with the next update.
PVS DSCN:
Svr tstm watch remains in efect until 11 PM across the north.
Still waiting on the convection and cold front to move south
this eve. Looks more impressive on sat loop than on radar attm.
High res data is showing somewhat of a pcpn split this eve, one
to the west across the Piedont and the other across the Lwr Md
ern shore/nrn neck. Appears the ern shore will have the best chc
to see any sgnfcnt winds and hvy rain before midnite. Models
show the pcpn area weakening/dissipating as it drifts south later
this eve, with little if any pcpn across the south. Did adjust
the grids per current conditions a bit this eve. Winds shift to the
north late tonite with skies clearing late. Lows upr 60s-lwr 70s.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
As of 315 PM EDT Tuesday...
Expecting a mostly dry day on Wednesday with surface high pressure
over the TN valley. A warm front associated with a system
approaching the western Great Lakes will lift through the Great
Lakes and northern Mid Atlantic by Wednesday afternoon and evening.
Scattered thunderstorms along this front will try to sneak into our
area late in the day but with NW flow aloft, any convection that
develops would likely be confined to the piedmont. High temps
Wednesday in the mid to upper 80s and low temps Wednesday night in
the lower 70s.
The front lifts well north of the area on Thursday, and with high
pressure off the SE coast, a warm and moist W/SW flow returns to the
area for Thursday and Friday. Both days will be hot with high
temperatures in the low to mid 90s. Combine these temps with
increasing dew points in the low to mid 70s, and heat index values
of 100-105 are expected during the afternoon and early evening both
days. Overnight low temps won't give much relief with temps only
dropping down to the low 70s NW to upper 70s near the coast. Precip
chances will be low on Thursday with just slight chance over the far
west. A system approaching from the west along with the remnants of
Laura will increase rain chances a bit on Friday, but most of the
day is still expected to be dry.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 315 PM EDT Tuesday...
The weekend forecast will center around what happens with the
remnants of tropical cyclone Laura and how they interact with the
upper level flow. There is still timing differences between the GFS
and ECMWF with the GFS a bit faster with moving moisture through the
area on Saturday and Saturday night, while the ECMWF brings the bulk
of the moisture through the area early Sunday morning. For now will
continue the trend of having chance pops in for Saturday evening
through Sunday morning to account for the model differences. Between
the system coming through the area and a cold front approaching the
area, winds Saturday into early Sunday may be gusty, especially
along the coast. This will be something we'll be keeping an eye on
over the coming days. The cold front accompanying the system will
push through the area by Sunday morning and then high pressure
builds in from the north for the beginning of next week. This will
bring drier and cooler conditions. High temps Saturday in the upper
80s to lower 90s. High temps Sunday through Tuesday generally in the
low to mid 80s. Low temps Saturday in the low to mid 70s, upper 60s
to lower 70s for Sunday, and low to mid 60s for Monday and Tuesday.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
As of 710 PM EDT Tuesday...
Convective complex assctd with an apprchg cold front is progged
to weaken as the front moves south across the area tonite. High
res data shows somewhat of a pcpn split this eve, one to the
west across the Piedmont and a second one dropping se across the
lwr Md ern shore and nrn neck. Timing wise, went with a VCTS at
SBY with a 2 hr TEMPO group btwn 01Z-03Z where brief IFR
conditions are psbl in hvy rain. A bit more questionable whether
RIC will have an actual Tstm, so went with a VCTS there btwn
01Z-03Z. Otw, convection weakens/dissipates before getting to
the sern TAF sites. Winds shift to the north behind the font
late tonite with clearing skies. VFR conditions Wed.
Outlook..
The remnants of tropical cyclone Laura are expected to impact the
region this weekend, with flight restrictions possible.
&&
.MARINE...
As of 315 PM EDT Tuesday...
Latest analysis shows a Bermuda high pressure anchored off the SE
CONUS coast. Low pressure is located over eastern Quebec with a cold
front extending WSW into the NE US and the Great Lakes region. The
flow remains generally WSW at around 10 to 15 knots. Seas are
generally 2 to 3 feet while waves in the Bay are around 1 to 2 feet.
Expect WSW winds to remain around 10 to 15 knots later this
afternoon into this evening.
The cold front approaches the waters this evening before crossing
the area later tonight. Still expecting scattered strong to severe
thunderstorms to develop this evening into tonight (highest chance
across the northern waters) with 34+ kt gusts likely in any storms.
Shortly following the passage of the cold front (~05z-11z), still
expecting a brief period of northerly winds of 15 to 20 knots with
gusts to 25 knots (especially elevated sites). Based on latest local
wind probabilities (now up to 40 to 60% sustained 18 knots) and
model trends, have gone ahead and issued a Small Craft Advisory for
the Chesapeake Bay late tonight into Wednesday morning.
High pressure builds back into the area by Wednesday evening with
the Bermuda high reestablishing control over the area on Thursday
and Friday. This will lead to SW winds generally in the 10-15 kt
range with seas of 2 to 4 feet. Will need to watch Wednesday night
into Thursday morning as the SW flow reestablishes itself, SCAs may
be needed for the Chesapeake Bay due to gusts to 20 knots. Attention
then turns to Laura for the weekend. Hurricane Laura likely makes
landfall late Wednesday into early Thursday morning near the TX/LA
border as a major hurricane. The remnant low is of Laura is then
expected to quickly track over or near the marine area from W to E
sometime this weekend. Still big model differences, especially GFS
vs ECMWF, on the handling of Laura's remnants. 12z GFS has Laura
being absorbed into the upper level flow, while the 12z ECMWF brings
the center of the remnant low across the region. For now have mainly
just gone with a blend of the solutions, it should be noted that the
ECMWF solution would have larger local wind impacts compared to the
GFS. Still, we are likely looking at at least potential SCA
conditions Saturday into Sunday. Further details will come we
progress through the week.
&&
.CLIMATE...
Through 8/24, RIC has now totaled 15.26" of rain for the month
of August:
* This is already the 2nd wettest August on record (wettest
August on record is 16.30" in 2004). The normal rainfall
total for the entire month of August at RIC is 4.66".
* This is also the 4th wettest month on record for any month.
(wettest is 18.87" July 1945).
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 1 AM to 10 AM EDT Wednesday for
ANZ630>632-634-638.
&&
SYNOPSIS...CMF/LKB/MPR
NEAR TERM...CMF
SHORT TERM...CMF
LONG TERM...CMF
AVIATION...MPR
MARINE...AJB
CLIMATE...Hazardous Weather Outlook National Weather Service Wakefield VA 343 PM EDT Tue Aug 25 2020 MDZ021>025-VAZ048-061-062-064-075>078-085-099-100-509>512-517>522- 261945- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Cumberland-Goochland-Caroline-Westmoreland-Richmond- Northumberland-Lancaster-Middlesex-Accomack-Northampton- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- 343 PM EDT Tue Aug 25 2020 ...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices of 100 to 105 degrees will be possible Thursday and Friday. The remnant of Tropical cyclone Laura will bring the potential for locally heavy rain this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ060-065>069-079>084-086>090-092-093-095>098-513>516-523>525- 261945- Prince Edward-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan- Brunswick-Dinwiddie-Prince George-Charles City-New Kent-Gloucester- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- York-Newport News-Hampton/Poquoson- 343 PM EDT Tue Aug 25 2020 This Hazardous Weather Outlook is for central Virginia, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Isolated strong to severe thunderstorms will be possible this evening. The primary threat will be from damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices of 100 to 105 degrees will be possible Thursday and Friday. The remnant of Tropical cyclone Laura will bring the potential for locally heavy rain this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-261945- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck- 343 PM EDT Tue Aug 25 2020 This Hazardous Weather Outlook is for northeast North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices of 102 to 107 degrees will be possible Thursday and Friday. The remnant of Tropical cyclone Laura will bring the potential for locally heavy rain this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
801 PM EDT Tue Aug 25 2020
MDZ021-260045-
Dorchester-
801 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT DORCHESTER COUNTY...
At 800 PM EDT, a strong thunderstorm was located 9 miles southwest of
Oxford, or 9 miles north of Taylors Island, moving southeast at 30
mph.
Wind gusts in excess of 40 mph are possible with this storm.
Locations impacted include...
Cambridge, Hurlock, Taylors Island, Secretary, Vienna, University Of
Maryland Center For Environmental Studies, East New Market, Church
Creek, Brookview, Eldorado, Madison, Hudson, Lloyds, Woolford,
Bucktown and Linkwood.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3857 7574 3831 7593 3833 7596 3837 7597
3837 7601 3835 7601 3849 7634 3849 7627
3853 7623 3851 7621 3856 7621 3853 7628
3857 7631 3860 7626 3863 7629 3860 7621
3863 7617 3859 7616 3857 7603 3864 7596
TIME...MOT...LOC 0000Z 294DEG 25KT 3861 7632
PocheSpecial Weather Statement
National Weather Service Wakefield VA
806 PM EDT Tue Aug 25 2020
VAZ048-062-064-075-076-509>512-517-519-521-260045-
Goochland-Eastern Hanover-Western King and Queen-Western King
William-Western Hanover-Richmond-Westmoreland-Western
Essex-Fluvanna-Western Louisa-Caroline-Eastern Louisa-
806 PM EDT Tue Aug 25 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOUISA...NORTHWESTERN
KING AND QUEEN...NORTHWESTERN RICHMOND...NORTHWESTERN GOOCHLAND...
CAROLINE...WESTMORELAND...HANOVER...NORTHWESTERN KING WILLIAM...
NORTHWESTERN ESSEX AND FLUVANNA COUNTIES...
At 805 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Port Tobacco River to 6 miles south
of Massaponax to near Boswells Tavern. Movement was south at 45 mph.
Wind gusts in excess of 40 mph are possible with these storms.
These storms will be near...
Milford and Ladysmith around 815 PM EDT.
Ferncliff around 820 PM EDT.
Colonial Beach, Palmyra and Kents Store around 825 PM EDT.
Hadensville and Kings Dominion around 830 PM EDT.
Ashland, Randolph Macon College, Dawn, Leedstown and Mangohick
around 835 PM EDT.
Montross, Hanover and Loretto around 840 PM EDT.
Champlain and Newland around 845 PM EDT.
Other locations impacted by these storms include Chilesburg, Orchid,
Beazley, Currioman Landing, Gum Tree, Central Plains, Nancy Wrights
Corner, Wares Crossroads, Erica and Ruther Glen.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3813 7821 3814 7802 3810 7784 3802 7775
3799 7764 3825 7737 3822 7728 3825 7723
3823 7725 3819 7725 3814 7707 3826 7705
3828 7698 3820 7694 3816 7684 3816 7669
3811 7665 3771 7737 3778 7848 3780 7849
TIME...MOT...LOC 0005Z 341DEG 40KT 3846 7708 3811 7754 3807 7824
PocheSpecial Weather Statement
National Weather Service Wakefield VA
847 PM EDT Tue Aug 25 2020
MDZ022-260115-
Wicomico-
847 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT WICOMICO COUNTY...
At 846 PM EDT, a strong thunderstorm was located near Vienna, or 12
miles northwest of Fruitland, moving southeast at 30 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.
Locations impacted include...
Salisbury, Fruitland, Salisbury University, Delmar, Hebron,
Sharptown, Vienna, Parsonsburg, Pittsville, Willards, Mardela
Springs, Whitehaven, Wetipquin, Trinity, Chesapeake Heights,
Powellville, Green Hill, Catchpenny, Salisbury-Wicomico and Royal
Oak.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3846 7569 3845 7534 3841 7532 3836 7531
3829 7538 3828 7562 3830 7566 3827 7570
3829 7577 3825 7580 3829 7591 3835 7586
3838 7587 3839 7584 3841 7585 3843 7582
3845 7584 3849 7582 3851 7577 3856 7571
TIME...MOT...LOC 0046Z 298DEG 28KT 3843 7580
44Special Weather Statement
National Weather Service Wakefield VA
919 PM EDT Tue Aug 25 2020
MDZ022-024-260145-
Wicomico-Inland Worcester-
919 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WICOMICO AND
CENTRAL WORCESTER COUNTIES...
At 919 PM EDT, a strong thunderstorm was located near Parsonsburg, or
just east of Salisbury, moving east southeast at 45 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Fruitland, Berlin, Snow Hill, Newark, Parsonsburg, Ocean Pines,
Pittsville, Willards, Boxiron, Salisbury-Wicomico, Ironshire,
Lakewood, Cedartown, Longridge, Chesapeake Heights, Powellville,
Mount Wesley and Whiton.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3809 7533 3814 7543 3815 7544 3816 7547
3823 7559 3825 7560 3828 7561 3829 7563
3829 7565 3840 7553 3837 7516
TIME...MOT...LOC 0119Z 288DEG 39KT 3833 7549
EIThe Dover AFB radar (KDOX), 57 km away, was scanning. The volume nearest the first event began at 01:27 UTC.
2 thunderstorm wind. Local standard time, as filed.
Tree was downed.
Tree was downed near the intersection of Route 13 and Stewart Neck Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918599, 918600.